PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2011 | 6 | 1 | 113-116
Article title

Acute renal failure after licorice ingestion: A case report

Content
Title variants
Languages of publication
EN
Abstracts
EN
A 39-year-old female presented to the nephrology clinic emergency department with a complaint of muscle weakness and stomach pain. A detailed personal history revealed ingestion of 50–100 g herbal products which contained licorice, every day for 8 weeks to treat sterility. The herbal product was studied and determined to contain ‘licorice’ containing glycyrrhizic acid. Licorice (a plant which contains glycyrrhizic acid) induced hypokalemia which usually has a mild progression. However, it may cause critical failure in physical action by means of weakness followed by paralysis and may cause rhabdomyolysis, acute renal failure and hyperaldosteronism. This report presents the first case with acute renal failure due to licorice consumption from Serbia. In addition, the report aims to emphasize the importance of obtaining the detailed personal history of a patient for precise diagnosis.
Publisher

Journal
Year
Volume
6
Issue
1
Pages
113-116
Physical description
Dates
published
1 - 2 - 2011
online
16 - 12 - 2010
Contributors
author
author
  • Faculty of Medicine, University of Nis, 18000, Nis, Serbia
References
  • [1] Van den Bosch AE., van der Klooster JM., Zuidgeest DM., Ouwendijk RJ., Dees A., Severe hypokalaemic paralysis and rhabdomyolysis due to ingestion of licorice, Neth J Med, 2005, 63, 146–148
  • [2] Kusano E., How to diagnose and treat a licorice-induced syndrome with findings similar to that of primary hyperaldosteronism, Intern Med, 2004, 43, 5–6 http://dx.doi.org/10.2169/internalmedicine.43.5[Crossref]
  • [3] Ohtake N., Kido A., Kubota K., Tsuchiya N., Morita T., Kase Y., Takeda S. A possible involvement of 3-monoglucuronyl-glycyrrhetinic acid, a metabolite of glycyrrhizin(GL), in GL-induced pseudoaldosteronism, Life Sciences, 2007, 80, 1545–1552 http://dx.doi.org/10.1016/j.lfs.2007.01.033[Crossref][WoS]
  • [4] Mumoli N., Cei M., Licorice-induced hypokalemia, Int J Cardiol, 2008, 82, 208–211 [WoS]
  • [5] Hamidon BB., Jeyabalan V., Exogenously-induced apparent hypermineralocorticoidism associated with ingestion of’ asam boi, Singapore Med J, 2006, 47, 156–158
  • [6] Lin SH, Yang SS., Chau T., Halperin ML., An unusual cause of hypokalemic paralysis: chronic licorice ingestion, Am J Med Sci, 2003, 325, 153–156 http://dx.doi.org/10.1097/00000441-200303000-00008[Crossref]
  • [7] Elinav E., Chajek-Shaul T., Licorice consumption causing severe hypokalemic paralysis, Mayo Clin Proc, 2003,78, 767–768 http://dx.doi.org/10.4065/78.6.767[Crossref]
  • [8] Kageyama Y., Suzuki H., Saruta T., Glycyrrhizin induced mineralocorticoid activity through alterations in cortisol metabolism in the human kidney, J Endocrinol, 1997, 135, 147–152 http://dx.doi.org/10.1677/joe.0.1350147[Crossref]
  • [9] Con JW., Rovner DR., Cohen EL., Licorice induced pseudoaldosteronism, Hypertension, hypokalemia, aldosteronopenia, and suppressed plasma renin activity, JAMA, 1968, 205, 492–496 http://dx.doi.org/10.1001/jama.205.7.492[Crossref]
  • [10] Yasue H., Itoh T., Mizuno Y., Harada E., Severe hypokalemia, rhabdomyolysis, muscle paralysis and respiratory impairment in a hypertensive patient taking herbal medicines containing licorice, Intern Med, 2007, 46, 575–578 http://dx.doi.org/10.2169/internalmedicine.46.6316[WoS][Crossref]
  • [11] Draper N., Stewart PM., 11 Beta-hydroxysteroid dehydrogenase and the pre-receptor regulation of corticosteroid hormone action., J Endocrinol., 2005, 186, 251–271 http://dx.doi.org/10.1677/joe.1.06019[Crossref]
  • [12] Ishikawa S., Masahiro Kato M., Tokuda T., Momoi H., Sekijima Y., Makoto Higuchi M., Yanagisawa N., Licorice-induced hypokalemic myopathy and hypokalemic renal tubular damage in anorexia nervosa, Int J Eat Disord, 1999, 26, 111–114 http://dx.doi.org/10.1002/(SICI)1098-108X(199907)26:1<111::AID-EAT16>3.0.CO;2-U[Crossref]
  • [13] Yamamoto T., Hatanaka M., Matsuda J., Kadoya H., Takahashi A., Namba T., Takeji M., Yamauchi A., Clinical characteristics of five elderly patients with severe hypokalemia induced by glycyrrhizin derivatives, Nippon Jinzo Gakkai Shi, 2010, 52, 80–5
  • [14] Paolo Ferrari., Licorice: a sweet alternative to prevent hyperkalemia in dialysis patients? Kidney International, 2009, 76, 811–812 http://dx.doi.org/10.1038/ki.2009.282[Crossref][WoS]
  • [15] Colalto C., Herbal interactions on absorption of drugs: Mechanisms of action and clinical risk assessment, Pharmacol Res, 2010, 22–25
  • [16] Leitolf H., Dixit KC., Higham CE., Brabant G., Licorice - or more? Exp Clin Endocrinol Diabetes, 2010, 118, 250–253 http://dx.doi.org/10.1055/s-0029-1224123[Crossref]
  • [17] Anonimous., A hypokalemic muscular weakness after licorice ingestion: a case report. Cases J, 2009, 17, 805–809
  • [18] Shintani S., Murase H., Tsukagoshi H., Glycyrrhizin (licorice) induced hypokalemic myopathy: report of 2 cases and review of literature, Eur Neurol, 1992, 32, 44–51 http://dx.doi.org/10.1159/000116786[Crossref]
  • [19] Nobata S., Ohira T., Nagae H., Licorice induced pseudoaldosteronism in a patient with a non-functioning adrenal tumor [in Japanese; abstract in English], 2001, 47, 633–635
Document Type
Publication order reference
Identifiers
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11536-010-0052-3
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.